Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

On analysis error covariances in variational data assimilation

Gejadze, I.Y. and Le-Dimet, F. and Shutyaev, V. (2008) On analysis error covariances in variational data assimilation. SIAM Journal on Scientific Computing, 30 (4). pp. 1847-1874. ISSN 1064-8275

[img]
Preview
PDF (strathprints016313.pdf)
Download (6Mb) | Preview

    Abstract

    The problem of variational data assimilation for a nonlinear evolution model is formulated as an optimal control problem to find the initial condition function (analysis). The equation for the analysis error is derived through the errors of the input data (background and observation errors). This equation is used to show that in a nonlinear case the analysis error covariance operator can be approximated by the inverse Hessian of an auxiliary data assimilation problem which involves the tangent linear model constraints. The inverse Hessian is constructed by the quasi-Newton BFGS algorithm when solving the auxiliary data assimilation problem. A fully nonlinear ensemble procedure is developed to verify the accuracy of the proposed algorithm. Numerical examples are presented.

    Item type: Article
    ID code: 16313
    Keywords: data assimilation, optimal control, analysis error, hessian, covariance operator, Mathematics, Engineering (General). Civil engineering (General), Civil and Structural Engineering
    Subjects: Science > Mathematics
    Technology > Engineering (General). Civil engineering (General)
    Department: Faculty of Engineering > Civil and Environmental Engineering
    Related URLs:
      Depositing user: Dr Igor Gejadze
      Date Deposited: 19 Feb 2010 14:11
      Last modified: 05 Sep 2014 13:20
      URI: http://strathprints.strath.ac.uk/id/eprint/16313

      Actions (login required)

      View Item

      Fulltext Downloads: